Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


LIVER FAILURE AND MEDS
Dec 18, 2002

I am concerned about my liver. I have been HIV+ for 4 years. I am currently taking Zerit,Epivir,and Viramune. My VL is undetectable and my tcell count is around 550. According to my doctor, my liver enzymes are highly elevated. He is going to run another liver profile and we will go with the results from there. He said that since I am taking Viramune this is not an uncommon side effect. My question is how can doctors tell what level is too high when they review a patients liver profile? Also, do other drugs in the same class as Viramune cause the same side effects with the liver? I know that I need treatment for HIV but I also need my liver in order to live as well. Any suggestions on what to do?

Response from Dr. Henry

There are many causes of liver abnormalties. Common onces include viral hepatitis (A, B and C), fatty liver (steatosis), and drug toxicities (such as chronic use of high dose Tylenol). A full work up and sometimes a liver biopsy is often necessary to sort out and to make an informed recommendation. Your nevirapine and D4T are possible contributing factors but the other causes need to be ruled out before reaching that conclusion. Often a switch to a less liver irritating drug can be made after a careful review of your past treatment history. KH



Previous
Another Pancreatitis Question.
Next
Lactate levels and stamina

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement